North Carolina, 2010

Lightning Strike in North Carolina, August 22, 2010

August 22, 2010 · NWS MHX · 1 event in 1 county or zone

Scattered thunderstorms developed along a stalled front during the afternoon and evening. One storm produced a lightning strike that burned down a shed in Onslow County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed along a stalled front during the afternoon and evening. One storm produced a lightning strike that burned down a shed in Onslow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 22, 6:58 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 22, 6:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
758 PM EDT SUN AUG 22 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TONIGHT AND
SLOWLY MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. THE FRONT
WILL STALL JUST OFF THE NORTH CAROLINA COAST AS WEAK HIGH PRESSURE
BUILDS INTO THE AREA TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT
WILL PUSH THROUGH THE REGION ON THURSDAY. HIGH PRESSURE WILL BUILD
TO THE NORTH FRIDAY THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 325 PM SUNDAY...THE PRECIPITATION FORECAST CONTINUES TO BE
TRICKY AS THE MODELS VACILLATE WITH EACH RUN. WITH A MID LEVEL
TROUGH/SHORTWAVE EXPECTED TO MOVE THROUGH LATE ACCOMPANIED BY A
SURFACE COLD FRONT AND PRECEDED BY A VERY MOIST AND UNSTABLE
AIRMASS WILL CONTINUE WITH LIKELY POPS DESPITE DECREASE IN 12Z MOS
POPS. PW VALUES WILL BE IN EXCESS OF 2" AND THERE WILL BE
FAVORABLE UPPER LEVEL DIFLUENCE SO LOCALLY HEAVY RAINS WILL BE THE
MAIN THREAT TONIGHT. AFTER 06Z WILL INDICATE BEST RAIN THREAT
ALONG IMMEDIATE COAST WITH BULK OF ACTIVITY EXPECTED TO BE OFF THE
COAST BY 12Z. OVERNIGHT LOWS WILL BE IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /MONDAY NIGHT/...
AS OF 325 PM SUNDAY...UNSETTLED PATTERN EXPECTED THROUGH WEDNESDAY
WITH THE MAIN DIFFICULTY TIMING SPECIFIC PRECIPITATION EPISODES
IN ADVANCE. AN UPPER LOW WILL CLOSE OFF OVERNIGHT AND THEN
MEANDER AROUND THE MID ATLANTIC COAST THROUGH TUESDAY NIGHT.
THE LOW WILL THEN BECOME A NEGATIVELY TILTED OPEN WAVE WEDNESDAY
AND MOVE OFF THE COAST WITH RISING HEIGHTS LATE. THE COLD FRONT
WILL SLOWLY MOVE ACROSS THE AREA MONDAY AND MONDAY EVENING AND IS
FORECAST TO BE OFF THE COAST MONDAY NIGHT AND TUESDAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. ALTHOUGH SURFACE PRESSURES
WILL BE INCREASING TUESDAY INSTABILITY WITH THE THROUGH ALOFT
WARRANTS A THREAT OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY
WITH AN INCREASE IN LOW LEVEL MOISTURE AIDED BY PASSAGE OF A MID
LEVEL SHORTWAVE TO CONTINUE A SMALL RISK OF PRECIPITATION. THINK
IT'S BEST TO CARRY BROAD BRUSHED LOW POPS THROUGH THE PERIOD.
HIGHS ON MONDAY WILL AGAIN REACH INTO THE LOWER 90S INLAND THEN
COOLER NE FLOW TUESDAY WILL PRODUCE HIGHS IN THE MIDDLE 80S. HIGHS
ON WEDNESDAY WILL BE NEAR 90. OVERNIGHT LOWS WILL BE FORECAST
INTO THE UPPER 60S MONDAY AND TUESDAY NIGHTS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 325 PM SUNDAY...RETURN TO THE DOMINANT 2010 SUMMER UPPER FLOW
IS EXPECTED WITH A STRONG UPPER RIDGE EXPECTED ACROSS THE EASTERN
US AGAIN. A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA
THURSDAY AND THURSDAY NIGHT THEN HIGH PRESSURE WILL BUILD SOUTH
INTO THE AREA FRIDAY THROUGH THE WEEKEND. BEST CHANCE OF RAIN WILL
BE THURSDAY THEN MAINLY DRY FRIDAY THROUGH SUNDAY. HIGHS WILL BE
AROUND 90 THURSDAY THEN COOLER 80S EXPECTED FRIDAY THROUGH SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 745PM SUN...MAIN CHANGE TO 00Z TAFS WAS TO REMOVE CONVECTION
FROM INLAND TERMINALS...AND BEEF UP FOG WORDING A BIT ESP INLAND
WITH MINIMAL CLOUD COVER UPSTREAM. AFTER THE INITIAL BAND OF
CONVECTION CURRENTLY MOVING THROUGH KEWN/KOAJ DIMINISHES AND
SHIFTS SE...THINK THERE WILL STILL BE A LOWER CHANCE OF
SHOWERS/TSTMS LATER TONIGHT AS MAIN FRONT MOVES INTO REGION
(LIKELY WHAT IS CAUSING THE CONVECTION OVER VIRGINIA NOW)...THOUGH
SOME QUESTION ON HOW MUCH OF THIS WILL HOLD TOGETHER WITH LOSS OF
HEATING. WITH FRONT MOVING INTO REGION HAVE ALSO ADDED CB WORDING
FOR TOMORROW AFTN BUT LIMITED TO COASTAL SITES WHERE DEEPER
MOISTURE IS EXPECTED.

BEYOND 00Z TUESDAY...A MID/UPPER LEVEL LOW WILL DROP SOUTH THROUGH
MONDAY NIGHT. IMPULSES WILL ROUND THE BASE OF THE UPPER LEVEL TROUGH
LEADING TO CONTINUED CHANCES OF PRECIP FROM MONDAY EVENING
THROUGH WEDNESDAY. WITH SUFFICIENT SOIL MOISTURE...ANTICIPATE
FOG/STRATUS TO FORM MONDAY AND TUESDAY NIGHT.

&&

.MARINE...
AS OF 8PM SUN...ADJUSTED INITIAL WINDS/SEAS DOWN SLIGHTLY MAINLY
FOR CENTRAL WATERS BUT OTHERWISE NO CHANGE IN MODERATE PREFRONTAL
S/SW FLOW REGIME...AND SEAS MAINLY 2-4FT.

PREVIOUS DISCUSSION...WE STILL EXPECT THE FRONT TO MOVE INTO THE
NRN WATERS MONDAY MORNING BEFORE GETTING HUNG UP ON THE SEA BREEZE
IN THE AFTERNOON...THEN GRADUALLY MOVING JUST OFFSHORE THROUGH
TUESDAY MORNING. EXPECT VERY SHIFTY WIND DIRECTIONS WITH THE FRONT
AND SEA BREEZE CIRCULATION TOMORROW...BEFORE TRENDING NLY INTO TUE
MORNING. SPEEDS SHOULD BE AOB 15KT MON AND TUE. WINDS WILL LIKELY
BE STRONGEST (~15KT) EARLY TUE MORNING IMMEDIATELY BEHIND THE
FRONT AND WITH A WEAK WAVE OF LOW PRES DEVELOPING ON THE FRONT
JUST OFFSHORE. SEAS SHOULD BE MOSTLY 2-4FT THROUGH EARLY WEEK.
HOWEVER SOME ISOLATED 5 FOOTERS POSSIBLE ESP BEYOND 10NM IN THE
CENTRAL WATERS AS LOCAL WIND WAVES COMBINE WITH A LINGERING SSW
WAVE SYSTEM ASSOCIATED WITH ANGULAR SPREADING OFF OF A FAIRLY LONG
FETCH OF MODERATE TO FRESH S/SW WINDS AHEAD OF THE FRONT JUST
OFFSHORE THE SE COAST.

LIGHT NW FLOW EARLY WED EXPECTED TO TREND MORE S/SW 5-15KT LATER WED
INTO THU AS FLOW AROUND THE OFFSHORE HIGH GRADUALLY TAKES OVER.
ANOTHER FRONT EXPECTED TO MOVE THROUGH THE AREA THU NIGHT THEN
OFFSHORE INTO FRI. MODELS ARE IN SUPRISINGLY GOOD AGREEMENT WITH
THIS BRING A PERIOD OF LIGHT TO MODERATE N/NE WINDS FOR FRI AND SAT
SO HAVE ABOVE NORMAL CONFIDENCE IN THIS.

WILL NEED TO WATCH TROPICAL DEPRESSION 6 OVER THE NEXT FEW DAYS FOR
LONG PERIOD SE SWELL AT THE END OF THE WEEK AND INTO NEXT WEEKEND.
NHC CONTINUES TO SUGGEST GRADUAL STRENGTHENING ON A NW TO WNW TRACK.
IT IS TOO EARLY TO HAVE CONFIDENCE IN THE DETAILS OF THE ASSOCIATED
SE SWELL BUT THE POTENTIAL FOR ELEVATED RIP CURRENT THREATS AND
ROUGH SURF TO IMPACT AREA BEACHES IN ABOUT 6-7 DAYS IS INCREASING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...MW/LP
MARINE...MW
Hazardous weather outlook, Aug 22, 4:14 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 AM EDT SUN AUG 22 2010

NCZ029-044>047-079>081-090>095-098-103-104-230915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
514 AM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. A
FEW STORMS COULD BE STRONG WITH THE PRIMARY THREAT BEING STRONG
WIND GUSTS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 3:02 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT SUN AUG 22 2010

NCZ079-090-091-222100-
DUPLIN-LENOIR-GREENE-
402 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 500 PM EDT...

AT 402 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES WEST OF
LA GRANGE TO 20 MILES WEST OF WARSAW...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 430 PM EDT...LA GRANGE
AT 435 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KINSTON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#
Special weather statement, Aug 22, 3:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT SUN AUG 22 2010

NCZ045-046-222200-
WASHINGTON-TYRRELL-
455 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES
UNTIL 600 PM EDT...

AT 455 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM  7 MILES EAST
OF EDENTON TO 12 MILES SOUTHEAST OF WILLIAMSTON...MOVING EAST AT 15
TO 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLEASANT GROVE AT
500 PM EDT...HINSON AT 505 PM EDT...ROPER AT 510 PM
EDT...SCUPPERNONG AT 535 PM EDT...WENONA AT 540 PM EDT...CRESWELL AT
600 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#
Special weather statement, Aug 22, 3:57 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 PM EDT SUN AUG 22 2010

NCZ090>093-222200-
DUPLIN-JONES-LENOIR-CRAVEN-
457 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...LENOIR...JONES AND
DUPLIN COUNTIES UNTIL 600 PM EDT...

AT 457 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF
KINSTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR MOSS HILL AT 510 PM EDT...DEEP RUN AT 520 PM EDT...FALLING
CREEK AT 525 PM EDT...WOODINGTON AT 530 PM EDT...KINSTON AT 545 PM
EDT...WYSE FORK AT 555 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ALBERTSON...DOVER AND GRAINGERS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#
Special weather statement, Aug 22, 4:55 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 PM EDT SUN AUG 22 2010

NCZ080-090-092>094-098-222300-
DUPLIN-JONES-BEAUFORT-PAMLICO-CRAVEN-ONSLOW-
555 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO...
BEAUFORT...JONES AND DUPLIN COUNTIES UNTIL 700 PM EDT...

AT 555 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES NORTH
OF NEW BERN TO 10 MILES EAST OF WALLACE...MOVING EAST AT 15 TO 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 645 PM
EDT...JAMES CITY AT 700 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE JACKSONVILLE...NEW RIVER AIR STATION AND PUMPKIN
CENTER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#
Special weather statement, Aug 22, 5:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
607 PM EDT SUN AUG 22 2010

NCZ103-222230-
OUTER BANKS DARE-
607 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 630 PM EDT...

AT 607 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
DUCK...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SOUTHERN SHORES...AND...DUCK AT 625 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE KITTY HAWK.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#
Special weather statement, Aug 22, 5:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
659 PM EDT SUN AUG 22 2010

NCZ098-230000-
ONSLOW-
659 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 800 PM EDT...

AT 659 PM EDT...THERE WERE STRONG THUNDERSTORMS ABOUT 15 MILES EAST
OF WALLACE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HAWS RUN AT 735 PM EDT...VERONA...AND...DIXON AT 800 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE
MAIN GATE...HALF MOON...JACKSONVILLE AND PINEY GREEN.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

#

#

The radar

The Morehead City radar (KMHX), 63 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Onslow

When
August 22, 7:00 PM EST
Where
Onslow County, Ervintown
Property damage
$500
Reported by
Public
Coordinates
34.900, -77.550

Shed struck by lightning and burned down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247952.